Can insulin cause weight gain?: I am on... - Diabetes India

Diabetes India
60,648 members11,557 posts

Can insulin cause weight gain?

sumrao
sumrao
24 Replies

I am on Hummane Insulin 50/50 36 in the morning and 26 in the evening. The Doctor also prescribed Gllumillin 500 before breakfast, Glucobay M25 before lunch and Zatin 500 before dinner.

My blood sugar levels dropped, but I'm feeling weakness. My weght increased by 10kg after using insulin and my stomach size has also increased.

Kindly suggest if I am on correct medication(s).

24 Replies
oldestnewest
sandybrown

Medication react in different ways in different people. All medication has side effect. Some people take medication and eat what they want!!!, this is very dad.

If you Google "Hummane Insulin + weight gain", you may find your answer.

Reply
sandybrown

Only a medically qualified person can answer your question!!!

2 likes
Reply
Praveen55
Praveen55Moderator

Yes, high levels of insulin promote weight gain as excess energy is stored as fat. That is one of the reasons LCHF diet which reduces the insulin demand helps lose weight.

Regarding the suitability of any prescribed medications, you should take advice from a Doctor, may be an additional Doctor for a second opinion, if you need.

I assume you have type 2 diabetes? Did you consider changing your diet first before going for oral medications and insulin? Usually , medications should be the last resort.

1 like
Reply
gangadharan_nair

Weight gain is a normal side effect of taking insulin. Insulin doesn't cause obesity or "generalized" deposits of abdominal fat.

There is no drugs as "Gllumillin 500" and "Zatin 500". Make sure that all words are spelled correctly. Please specify the generic names of these medications and the name of the pharmaceutical companies.

Glucobay (brand name) Acarbose (generic name) is an oral medication used to help people with type 2 diabetes control the amount of sugar in their blood.

Links:-

en.wikipedia.org/wiki/Acarbose

medlineplus.gov/druginfo/me...

2 likes
Reply
ramana42
ramana42Volunteer

When you start insulin and the sugar levels drop,it means your metabolism is working better because the glucose which was not being utilized properly earlier is now being used properly.This may sometimes lead to increased weight.To counter this,it is best to be physically more active and that will also energize you.Leave the medication aspects to your doctor and concentrate on other aspects of diabetes management,particularly diet and physical activity.Get deeply knowledgeable about diabetes because to manage diabetes,understanding it is a first priority.Please use the search function on this page to access numerous posts on every subject related to diabetes posted earlier by the bloggers of this site.

Reply
ilivestrong

Insulin is a fat storage hormone. This is the reason, whether diabetic or not, people are advised to consume low -glycemic foods... unless and until they are in very high need for glucose.

That being said, always try to follow this pattern:

1. Don't consume high glycemic foods.

2. Don't mix carbs-fats together

3. Always eat fiber with your meals.

2 likes
Reply
sreeni

Dear friend,

Insulin will increase the weight.

The other medicines you have mentioned except glucobay are not clear. Kindly check the spelling and let me know. We will have a further discussion on it.

Being an anabolic hormone Insulin increases weight. As your glucose become normal ,the sugar that was going out through the urine will be retained by your body which increase weight.

Insulin has the tendency to retain water which increases the way.

You got other medications like..DPP4inhibitors, GLP RA, SGLT2 Inhibitors which could be prescribed according to the need and the financial background.

Reply
sandybrown
sandybrown
in reply to sreeni

My aunt was on insulin injection, she used to say I need to take water tablets!. Insulin and water retention?

Reply
Activity2004
Activity2004Administrator
in reply to sandybrown

Was she on blood pressure medication, sandybrown? Some people on blood pressure medication have to drink more water since the blood pressure medication is a duretic.

Reply
sandybrown

Heart and diabetic medication!

Reply
Activity2004
Activity2004Administrator
in reply to sandybrown

Okay! :-) Sorry for the delay in replying. Just got back from dinner.

What was the name of the medications?

Reply
sandybrown

This was few years ago!, I have no record of medication.

Reply
sumrao
sumrao
in reply to sreeni

Dear Sreni! Thanks for reply.

The correct spelling isGlimulin-MF(metformin500 plus Glimipride img)

Ziten-M(Metformin500 plus Tenelinglipton20mg)

Besides these medicines I am also using Ecosprin75 ,Telzy Ch40 Thyroxin75

Reply
DiabetesDestroyer

sumrao, insulin is an obesogenic hormone. That is, it promotes obesity. This is well known. Yet it is prescribed because in modern medicine we have no other way of bringing blood sugar levels down to normal. The sad thing is that even after giving insulin, even after enduring the side effects, the tissue damage in the body continues to occur because the root cause has not been treated.

Instead of taking all these medications, it would be wiser to get your condition reversed and become healthy again. But do this under supervision.

2 likes
Reply
sumrao

Kindly let me know how to reverse this.shall I switch to Ayurveda or any other system?

I am a vegetarian and control my diet to bare minimum and stopped all sugar items and taking all precautions necessary

Reply
sandybrown
sandybrown
in reply to sumrao

you are on lot of medication. Can you please explain the list of medication your are taking and why to start with.?

What are you trying to reverse?

Reply
DiabetesDestroyer
DiabetesDestroyerStar
in reply to sumrao

sumrao, you don't need any 'system'. You just need to become your own doctor, do your research and follow a healthy lifestyle. You can reverse your condition and become truly healthy again.

1 like
Reply
AliSM

I am also diabetic type 2since 1987 age 67.I am on insulin from last 7 year taking Novorapid 14-10-10 and lentus 28 with Cetapin XR 1000 twice. Angioplasty done in December 2009.No any sideeffect.How can reduce doses of insulin FBS 130--140PBS180

Reply
sandybrown
sandybrown
in reply to AliSM

You need to consult you doctor?

There are no medically qualified person here.

There has been a lot of discussion on food as medicine. You need to look at cutting out all sugar and eat small quantity of fresh fruits, nuts and fresh veg.

Reply
DiabetesDestroyer

In fact there is. A medically qualified person who specialises in reversing diabetes.

Reply
Activity2004
Activity2004Administrator
in reply to DiabetesDestroyer

Please check your private messages on HU. It’s okay!😀👍

Reply
sandybrown

I am happy for you there is a medically quailed person here to help you.

Reply
DiabetesDestroyer
DiabetesDestroyerStar
in reply to AliSM

Insulin is obesogenic. That is, it promotes obesity. So do the oral medications have undesirable side effects. They lower blood sugar levels but they do NOTHING to stop the development of complications. Type II diabetes is reversible. Patients get off all drugs, sometimes in just a week. Why not do some research, take your health into your own hands?

Reply
AliSM

Thanks

Reply

You may also like...